Colorado, 2011Winter Storm and Winter Weather in Colorado, January 31, 2011
January 31, 2011 · NWS GJT · 10 events in 10 counties and zones
A Pacific low pressure system moved eastward across the area and produced significant snowfall in the mountains and some lower elevation areas of western Colorado.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system moved eastward across the area and produced significant snowfall in the mountains and some lower elevation areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 30, 11:19 PM MST, 41 minutes earlier.
Area forecast discussion, Jan 30, 11:19 PM MST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1119 PM MST SUN JAN 30 2011
.UPDATE 1115 PM MDT...
MODELS LAST NIGHT AND AGAIN TONIGHT CONTINUE TO SHOW A GOOD SURFACE
CONVERGENT SIGNATURE IN THE TAVAPUTS PLATEAU REGION OF EASTERN UTAH
MONDAY NIGHT. THIS LOOKS LIKELY TO PRODUCE 6 INCHES OR MORE OF
SNOWFALL STARTING THIS MORNING WITH THE INITIAL FRONTAL PASSAGE.
THEREFORE ADDED UTAH ZONE 25 TO AN ADVISORY.
&&
.UPDATE 930 PM MST...
SATELLITE SHOWS THE LOOSELY ORGANIZED PACIFIC LOW NOW JUST WEST OF
LAS VEGAS WITH A 100KT JET STREAK ON ITS SW FLANK. THERE ARE
LIGHTNING STRIKES IN THE -28C COLD CORE. COLD ADVECTION ALOFT ALREADY
OCCURRING OVER OUR FORECAST AREA AND RADAR SHOWS ENHANCEMENT CROSSING
INTO WESTERN COLORADO. THIS SEEMS A BIT EARLIER THAN PREVIOUS
FORECAST...BUT EXPECT ANY MTN SNOWS THIS EVENING TO BE FLURRIES.
NO SURPRISES IN THE NEW MODEL RUNS. ASSOCIATED COLD FRONT IS ALREADY
THROUGH SLC-ELY AND WILL SAG INTO NE UTAH AFTER MIDNIGHT. THE
FRONT WORKS ALL THE WAY DOWN TO THE I-70 CORRIDOR BEFORE NOON
ON MONDAY. FRONTAL FORCING FAVORS THE GRAND MESA PRODUCING 6-9 INCHES
OF SNOWFALL ON ITS NORTH FACE BY SUNSET. OTHER NW COLORADO MTNS
RECEIVE 4-6 INCHES ON MONDAY. WILL NEED TO MONITOR THE GRAND MESA FOR
POSSIBLE UPGRADE IN HIGHLIGHTS. BITTER COLD AIR STILL ON TRACK TO
ARRIVE MONDAY NIGHT-TUESDAY. THE NAM STILL PRODUCING VERY STRONG NE
WINDS IN EASTERN UTAH THROUGH THESE PERIODS.
ADJUSTED FORECASTED TEMPERATURES...MILDER TONIGHT WITH CLOUDS
MODIFYING LOWS UP A BIT...AND EVEN COLDER THAN PREVIOUSLY FORECAST
FOR TUESDAY NIGHT. IT MAY BE HARD TO FIND A MORNING LOW ABOVE ZERO
F FROM THE I-70 CORRIDOR NORTHWARD. THE EASTERN UINTA MTNS WILL SEE
LOWS BELOW -20F.
&&
.PREVIOUS DISCUSSION ISSUED 341 PM MST SUN JAN 30 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY...
RETURN TO WINTER WEATHER ON TAP FOR THE FORECAST AREA AS A
COMBINATION OF STORM SYSTEMS COME TOGETHER. FIRST ARRIVING SYSTEM
WILL BE FROM THE PACIFIC AS A WEAKENING UPPER LEVEL LOW SLIDES INTO
THE GREAT BASIN TONIGHT AND MONDAY. THIS WILL BRING INCREASING LOW
AND MID LEVEL MOISTURE TO THE AREA...WITH SNOW SHOWERS BREAKING OUT
BY EARLY MONDAY MORNING. ASSOCIATED SFC FRONT PUSHES THROUGH AS
WELL...USHERING IN THE FIRST SHOT OF COLDER AIR. THIS SYSTEM WILL
BASICALLY BE PRIMING THE ATMOSPHERE WITH LOW LEVEL MOISTURE AND SOME
DECENT SNOWFALL ACCUMULATIONS OVER OUR MOUNTAINS AND NORTHERN
VALLEYS WHERE SOME OVERRUNNING EXPECTED IN DEEPER COLD AIR. THIS
SYSTEM EXITS MONDAY EVENING...WITH A BRIEF BREAK IN PRECIPITATION
OCCURRING IN MANY AREAS. HOWEVER...BREAK IS MINIMAL AS WE FINALLY
SEE THE ARRIVAL OF THE BITTERLY COLD ARCTIC AIRMASS THAT WILL BE
SHOVED WEST OF THE DIVIDE AS ANOTHER LOW DUMBBELLS DOWN THE BACK
SIDE OF THE EXITING PACIFIC STORM. AS THIS COLDER AIR SLIDES IN...
ANY LOW LEVEL MOISTURE REMAINING WILL BE SQUEEZED OUT...AND WITH
THE COLD H5 LOW MOVING IN ON TUESDAY...EXPECTED QUITE A BIT OF
CONVECTIVE SHOWERS OVER THE REGION. THE TOUGH PART WITH THIS ONE-
TWO PUNCH WILL BE WITH OVERALL SNOWFALL AMOUNTS AS MANY LOCATIONS...
VALLEYS INCLUDED...WILL SEE SNOW. THE AREAS THAT WILL SEE THE
GREATEST SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE ALONG NORTH
FACING SLOPES BY THE TIME THIS IS ALL OVER WITH. AT THIS TIME...WILL
BE EXPANDING THE WINTER WEATHER ADVISORIES ISSUED BY EARLIER SHIFTS
TO INCLUDE THE CENTRAL AND SOUTHERN MOUNTAINS. SNOWFALL AMOUNTS
SHOULD REMAIN IN THE 6 TO 12 INCH RANGE...ALTHOUGH A FEW SPOTS WILL
GO OVER A FOOT...ESPECIALLY AS RATIOS CLIMB CLOSER TO 20 OR EVEN 30
TO 1 BY TUESDAY AFTERNOON.
NEAR SEASONAL TEMPS IN STORE FOR AREAS SOUTH OF INTERSTATE 70 ON
MONDAY...BEFORE THE BOTTOM FALLS OUT MONDAY NIGHT AND TUESDAY.
TUESDAY HIGH TEMPS WILL BE RUNNING A GOOD 20 TO 30 DEGREES COLDER IN
MOST AREAS...WITH THE NORTHERN ZONES STRUGGLING TO GET INTO THE
SINGLE DIGITS FROM OVERNIGHT LOWS NEAR 20 BELOW ZERO.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
A COLD UPPER LOW WILL BE CENTERED OVER WRN CO/ERN UT TUESDAY NIGHT
WITH COLD ADVECTION CONTINUING. SOME DYNAMIC FORCING IN PLACE BUT
VERY LOW SPECIFIC HUMIDITIES WILL PRECLUDE MUCH MORE THAN SOME
LOCALIZED MOUNTAIN ACCUMULATIONS OF AN INCH OR TWO. THE ONLY
EXCEPTION MAY BE THE GORGE AREA OF ZN 18 WHERE OROGRAPHICS WILL BE
LINED UP AND MORE SIGNIFICANT SNOWFALL POSSIBLE. WEDNESDAY WILL BE
DRY AND COLD AS UPPER LOW SHIFTS SWRD INTO NM...ALTHOUGH A FEW
INSTABILITY SHWRS MAY OCCUR OVER THE SAN JUANS DURING THE AFTERNOON.
VERY COLD TEMPS ARE THEN EXPECTED WED NIGHT UNDER MOSTLY CLEAR SKIES
AND LIGHT WINDS.
HIGH PRESSURE REBUILDS ALONG THE WEST COAST THU AND FRI WITH SOME
MOISTURE OVERRUNNING THE RIDGE AND MOVING ACROSS THE NRN PORTION OF
OUR CWA. AS A RESULT CLOUDS WILL BE MOST NOTABLE ACROSS THE NORTH
WHERE A FEW LIGHT MTN SHOWERS ARE POSSIBLE. THE NEXT SHRT WV IS
INDICATED BY BOTH THE EC AND GFS MOVING SWRD OUT OF THE NRN ROCKIES
BY NEXT WEEKEND. CONFIDENCE STILL NOT THE HIGH DESPITE MODEL
AGREEMENT BUT ESTABLISHED A TREND INCREASING SNOW SHWRS ACROSS THE N
SATURDAY...SPREADING SWRD AND BECOMING MORE WIDESPREAD SUNDAY.
&&
.AVIATION...
A PACIFIC STORM SYSTEM MOVING INTO THE GREAT BASIN TONIGHT...WILL
SPREAD RAIN AND SNOW ACROSS EASTERN UTAH AND WESTERN COLORADO
MONDAY. IN ADDITION...A STRONG ARCTIC COLD FRONT WILL DROP SOUTH
INTO THE REGION MONDAY NIGHT AND TUESDAY. EXPECTED WIDESPREAD MVFR
TO IFR CONDS ACROSS THE REGION BEGINNING EARLY MONDAY AND
CONTINUING THROUGH TUESDAY...WITH KASE...KEGE...KRIL AND KHDN ALL
IMPACTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM MST TUESDAY
FOR ZONES 001>003-009-010-012-013-017>019.
UT...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM MST TUESDAY
FOR ZONES 025.
&&
UPDATES......JOE
SHORT TERM...JDC
LONG TERM....MC
AVIATION.....JDCHazardous weather outlook, Jan 30, 3:22 PM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MST SUN JAN 30 2011
COZ001>014-017>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
322 PM MST SUN JAN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...WINTER WEATHER HIGHLIGHTS NORTHWEST PLATEAU AND MOST MOUNTAINS
MONDAY AND TUESDAY...
.DAY ONE...TONIGHT AND MONDAY
A PACIFIC LOW PRESSURE SYSTEM WILL SPREAD SNOWFALL ACROSS THE
NORTHERN AND CENTRAL COUNTIES LATE TONIGHT. THEN A COLD FRONT WILL
SWEEP SOUTHWARD OVER THE REGION MONDAY ENHANCING SNOWFALL.
LIGHT TO MODERATE AMOUNTS OF SNOW ARE EXPECTED ACROSS THE AREA MONDAY
THROUGH TUESDAY NIGHT. MOUNTAIN SNOW AMOUNTS ARE EXPECTED TO RANGE
FROM 4 TO 10 INCHES...WITH MORE THAN 12 INCHES POSSIBLE IN SOME
LOCATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
A REINFORCING ARCTIC AIR BLAST WILL DROP THROUGH EASTERN UTAH AND
WESTERN COLORADO MONDAY NIGHT AND TUESDAY. BEHIND THIS FRONT...
TEMPERATURES WILL RANGE FROM 10 TO 25 DEGREES BELOW AVERAGE ON
TUESDAY AND WEDNESDAY. AFTERNOON HIGH TEMPERATURES IN THE NORTHERN
VALLEYS WILL STRUGGLE TO REACH THE SINGLE DIGITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Winter Weather, Grand and Battlement Mesas
- When
- January 31, 12:00 AM MST to 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 12 inches were measured across the area for the duration of this event which continued into February. Locally higher amounts included 16 inches at Powderhorn Ski Area. Wind gusts up to 30 mph produced localized blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- January 31, 12:00 AM MST to 10:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 12 inches were measured across the area. Locally higher amounts included 14 inches at Columbine Pass. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- January 31, 1:00 AM MST to 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 12 inches were measured across the area for the duration of this event which continued into February. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- January 31, 1:00 AM MST to 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 12 inches were measured across the area for the duration of this event which continued into February. Locally higher amounts included 14 inches at Red Mountain Pass. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- January 31, 1:00 AM MST to 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 10 inches were measured across the area for the duration of this event which continued into February. Locally higher amounts included 12 inches at Steamboat Springs Ski Area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, San Juan River Basin
- When
- January 31, 5:00 AM MST to 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 6 inches were measured across the area for the duration of this event which continued into February.
Winter Weather, Central Yampa River Basin
- When
- January 31, 6:00 AM MST to 3:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall accumulations around 3 inches were measured across about half of the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- January 31, 7:00 AM MST to 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 14 inches were measured across the area for the duration of this event which continued into February. Locally higher amounts included 20 inches at Ouray. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 31, 8:00 AM MST to 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 8 inches were measured across the area for the duration of this event which continued into February. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 31, 10:00 AM MST to 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 12 inches were measured across the area for the duration of this event which continued into February. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, January 31, 201121 injured · $50,000 · 26 events
- Winter Storm and Winter Weather in Kansas, January 31, 20111 death · 6 events
- Cold in New Mexico, January 31, 20111 death · 1 event
- Winter Storm in Oklahoma, January 31, 201142 events
- Winter Weather in Kentucky, January 31, 20111 injured · $35,000 · 6 events
- Winter Storm in Missouri, January 31, 201129 events
- Heavy Snow in New Mexico, January 31, 201129 events
- Extreme Cold in North Dakota, January 31, 201127 events
- Extreme Cold in Nebraska, January 31, 201122 events
- Winter Storm in Nebraska, January 31, 201119 events
- Winter Storm and Winter Weather in South Dakota, January 31, 201118 events
- Winter Storm and Winter Weather in Nebraska, January 31, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324097, 324101, 324092, 324102, 324104, 324107, 324094, 324103, 324100, 324099.